CSN Login
Members Online: 9

Day of Treatment

Ronnie10
Posts: 20
Joined: Jan 2004

Hi everyone. I get really sick the day I get chemo. I get sick right while it is going in me. I take a pre-nausea med an hour before it and they give me pre-neausea meds through IV. Then I take Zofran every 12 hours...but I still get sick the day of it. I think a lot of it has to be mental. I am just tired going there and going through it. I just wanted some advice if there were ways to mentally prepare for it better and to try not to feel so sick. I need a way to settle my stomach somehow!! Thanks! :)

positive
Posts: 75
Joined: Dec 2003

Hi, sorry to hear your not feeling well. My dad has hodgkins stage IIA, he's on his 3rd treatment and has no nausea. They gave him Kytril. It seems to do wonders. Ask your doctor to try it on you. Are you having breakfast, toast or something lite. There are so many anti-nausea drugs, seems Zofran is not doing the job. Don't give up. I hope you find the right nausea medicine and you'll be feeling better soon.

AlloMan
Posts: 47
Joined: Jul 2003

If your Doc knows of the problems, and is trying the meds, you may want to try a different approach. I've read that many people get so stressed out they throw up in anticipation of the chemo. You have to try to relax before getting the chemo. You have to try to focus on a positive place to put yourself into. Try focussed imagery (I think it's called) and self hypnosis. Though it's certainly not nearly as bad as throwing up, I've gotten so many needles I can practically relax myself limp before getting one and they don't hurt nearly as much. If all else fails, you can ask for the pill version of pot (Marinol, I think it's called). A woman I know tried it, helped her chemo nausea (which was drug proof), but made herself high as a kite all day (you may not find that a bad thing). If that fails, try to find someone who can "hook you up" with some "good stuff" and see if that works.

simonizr's picture
simonizr
Posts: 3
Joined: Aug 2003

I used to get really nervous before chemo. That might be part of it. Try different drugs. There are many out there. You might want to try anti anxiety drugs too. They may help. (ask your Dr.) There is a book called The Cancer Survivors Cookbook which has many many tips on how to help beat the nausea. It also has eating tip on what foods to avoid and what foods to eat depending on your mood. Go out and get it! Its about 20$. Get well soon and hang in there! There is a light at the end of the chemo enduced tunnel!

amasurvivor
Posts: 15
Joined: Sep 2002

Yes, the day of treatment can be rough. I started getting "ill" the night before. Not really throwing up, but anticipating it. My doctor had me take a xanax (already had the prescription for panic disorder) the night before. It allowed me a good nights sleep, and a peaceful start to the treatment day. Keep asking your doctor for new ways to help, they don't want you to throw up as much as you don't want to! Also, my nausea during treatment had a lot to do with the smell of the hospital. A nurse recommended bringing in something (like a washcloth or a shirt, etc.) that smells good to me, and when the bad smell got overwhelming I would just keep it near my face so I could breathe through it. I hope that doesn't sound weird. Although I did look somewhat like count dracula, as every time I took a breath I pulled my outershirt over my face. Above all, remember it will stop, you will feel better, and it will all happen before you realize it!

sandpiper
Posts: 6
Joined: Jan 2004

Ronnie10,

I am a 37 year old 2A NS HD patient and I completed 4 cycles of ABVD back in August 2003. My treatment was going fine until my last 3 chemo sessions. I would get anticipatory nausea as the meds were going in my veins. My nurse gave me Ativan for it and I immediately felt better, however have someone drive you home from these treaments as the drug makes you very relaxed. I have included a link that describes the drug in further detail.

http://www.rxlist.com/cgi/generic/loraz_ids.htm

During chemo, try some saltine crackers and water, stay away from sodas and juice. Also, ask whether you can be given Anzemet for nausea. I never got sick after chemo with this drug. I took it every day for 5 days, starting the day of chemo. Here is a link describing the drug.

http://www.anzemet.com/

I am not a pharmaceutical salesperson, but knowledge is key to your fight, let me know if you have any other questions, I would be happy to help.

Sandpiper

suz64
Posts: 10
Joined: Feb 2004

I would get sick afterwards. I could smell the chemo as I would go to the bathroom. Ick.

I would take some lorazapam. It helped a lot, but I also would practice some T'ai Chi and yoga. It helped to relax me as well as get my mind off of it. Sometimes I would even slowly rub my hands togther and just focus on that movement to help relax me. And other times I would just sit and close my eyes and play some relaxing music and that would keep my mind off of it.

niecy27
Posts: 4
Joined: Feb 2004

The very first day I had my treatment, I was not sick. However, I made the grave mistake of going to Red Lobster after because I thought I was SAFE. Not so, I was nauseous for days after that, and everything had a weird smell; even the perfumes that I loved. My advice would be to make sure that you are not wearing anything strong to make your senses go crazy the day of your treatment. Even certain soaps made me gag, so I had to switch to Ivory because it didn't have all that perfumy smell. Also, once you find a food that you can handle that you like; buy it in bulk. I found that I tried too much "sampling" of different stuff because I was so hungry, but I paid dearly at night time. The zofran can be good, however (and this is gross) it causes extreme constipation in certain people i.e., me! So, be careful on how much of that you take. If you really feel you need it, then by all means, but if you can tame your stomach w/o meds, it sometimes helps. I hope I said anything that will help you because I know your pain. I had 8 cycles, and I wouldn't wish it on anyone. Take care, and if you have any other questions, feel free to e-mail me @ niecy@usadatanet.net

Take care

Ronnie10
Posts: 20
Joined: Jan 2004

I just want to thank all of you for your advice. Hopefully some of it will work for me as it worked for all of you. I am going to look for the book that was suggested to me. Also I am going to ask my doctor about a sedative. I am usually against that stuff, but I think I need it for this. Also, if worse comes to worse, getting some of the "good stuff" may not be such a bad idea. Keep the info coming, and thanks again!! :)

positive
Posts: 75
Joined: Dec 2003

Dear Ronnie, Have you been able to help the nausea? My dad was having a little trouble sleeping and they gave him (Ambien) it is a mild pill that relaxes you and helps you get a better night sleep. My dad is 70 and it seem to work pretty good for him. My dad is on his 5th treatment and has no nausea. His appetite has changed he eats alot less but craves certain things, he rests alot, but continues to get around. He goes to the beach and goes swimming, goes out to dinner alot with my mom, theyre in florida right now, my dad decided to get his treatment there and try to enjoy the lifestyle he keeps down there. He will come back to New York to finish his treatments. Remember my dad is 70, your much younger and he is doing pretty good with the chemo, you should try to be strong and positive, go with the side effects and you will get through each day, you'll see!!! before you know it the chemo will be done and you'll be cancer free!!!

icandoit
Posts: 2
Joined: Feb 2004

One thing you might want to try are some relaxation tapes. I have one by Bernie Segal (and he has two great books out too). He's a former Onc Surgeon and truly believes and has studied the mind/body connection. I use Ambien as needed for sleeping (5 mg seems to work and no side effects), Kytril the day of chemo for nausea and compazine for 1-2 days after. Someone else mentioned Kytril and constipation and its true. I take 3 Senakot-S the nite of chemo, and two the next nite. With all the other crap you're dealing with, the last thing you need is constipation!! My tastesbuds are messed up for a few days, seems like the only thing I can taste in greasy salty foods, not great for you but I feel like its a good treat.
I hope you can manage your nausea....there are other drugs, so if one doesn't work, ask for something different...they don't want you to have to deal with that. best of luck to you.

Chemosabe02
Posts: 7
Joined: Mar 2003

I took an antianxiety drug, lorazapan (sp?) prior to chemo to help relax my body and make it easier to start the IV. That helped me, maybe that will help you? Ask your doctor. Plus, i took music, a book, munched on crackers, and took the antinausea meds. I think your reaction may be more mental than physical. Some people have "white coat syndrome", as soon as they see a doctor in a white coat, they get sick. I talked to one lady who was shopping years after remission, saw her nurse and got sick to her stomach. There is a mind/body connection. Maybe relaxation exercises will help?
Best of luck, it will be over soon.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network